Colorado, 2013

Hail in Colorado, August 30, 2013

August 30, 2013 · NWS BOU · 1 event in 1 county or zone

An isolated thunderstorm produced nickel size hail in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated thunderstorm produced nickel size hail in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 30, 2:38 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 30, 2:38 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
338 PM MDT FRI AUG 30 2013

.SHORT TERM...SHOWERS HAVE POPPED UP OVER THE MOUNTAINS AS
EXPECTED. CONVECTION OVER THE PLAINS HAS BEEN HAMPERED BY
TEMPERATURES THAT ARE SLIGHTLY COOLER THAN ANTICIPATED BECAUSE OF
THE CLOUD COVER THAT PERSISTED THROUGH THE MORNING. WARMER
TEMPERATURES AND BETTER LOW LEVEL MOISTURE ARE IN PLACE OVER THE
NORTHEAST CORNER OF THE STATE WHERE A FEW STRONG STORMS WILL BE
POSSIBLE THIS EVENING. BOUNDARY INTERACTIONS AND STRONG LATE
AFTERNOON INSOLATION MAY STILL BE ENOUGH TO PRODUCE ISOLATED
SHOWERS ACROSS THE PLAINS FOR THE NEXT FEW HOURS. HIGH
TEMPERATURE-DEW POINT SPREADS ACROSS THE PLAINS WILL KEEP AMOUNTS
OF PRECIPITATION LOW...BUT INCREASE THE THREAT OF DOWNBURST WIND
GUSTS THROUGH THE EARLY EVENING. SHOWER ACTIVITY WILL WIND DOWN
AFTER SUNSET WITH SKIES BECOME PARTLY CLOUDY.

FOR TOMORROW...MODELS CONTINUE TO INDICATE A STREAM OF MID-LEVEL
MOISTURE OVER THE FORECAST AREA. AT LOW LEVELS...SURFACE HIGH
PRESSURE WILL BE BUILDING OVER MONTANA AND WYOMING THAT WILL
PRODUCE NORTHERLY WINDS ACROSS NORTHEAST COLORADO THROUGH THE
AFTERNOON. TEMPERATURES SHOULD GET WARM ENOUGH TO DESTABILIZE THE
ATMOSPHERE THROUGH THE AFTERNOON HOURS. WILL GO WITH SCATTERED
SHOWERS OVER THE MOUNTAINS AND ISOLATED ACTIVITY OVER THE PLAINS.
TEMPERATURES SHOULD AGAIN REACH THE LOWER 90S ACROSS THE PLAINS.

.LONG TERM...SOME STORMS WILL PERSIST ACROSS THE AREA SATURDAY
EVENING AS THE AIRMASS WILL BE FAIRLY MOIST AND SLIGHTLY UNSTABLE
WITH THE BEST CHANCE FOR STORMS ACROSS THE MOUNTAINS AND
FOOTHILLS. MODELS SHOWING A WEAK COOL FRONT MOVING ACROSS THE
PLAINS DURING THE EVENING WHICH COULD PROVIDE ENOUGH LIFT FOR A
BETTER CHANCE FOR STORMS ACROSS THE PLAINS. THE MODELS ALSO
INDICATE THE AIRMASS QUICKLY STABILIZING BEHIND THE FRONT. WILL
KEEP A SLIGHT CHANCE GOING ACROSS THE PLAINS. SOME STORMS COULD
PRODUCE BRIEF HEAVY RAIN. BY MIDNIGHT...MOST IF NOT ALL OF THE
STORMS SHOULD HAVE ENDED WITH GRADUALLY CLEARING SKIES. ON
SUNDAY...UPPER LEVEL RIDGE TO CONTINUE TO BUILD NORTH ACROSS
COLORADO WITH WEAKER NORTHWEST FLOW ALOFT. STILL SOME SUBTROPICAL
MOISTURE TO AFFECT THE AREA...MAINLY OVER THE MOUNTAINS. ACROSS
PLAINS AIRMASS TO BE COOLER AND SLIGHTLY MORE STABLE WITH MID
LEVEL CAP IN PLACE. SO THE BEST CHANCE FOR STORMS TO BE OVER THE
HIGHER TERRAIN DURING THE AFTERNOON AND EVENING WITH SOME STORMS
POSSIBLE IN AND NEAR THE FOOTHILLS. GUIDANCE SHOWING HIGHS ABOUT
TEN DEGREES COOLER ACROSS THE PLAINS FROM SATURDAY'S READINGS. FOR
MONDAY AND TUESDAY...UPPER RIDGE TO CONTINUE TO BUILD NORTH ACROSS
COLORADO WITH THE CENTER OVER CENTRAL COLORADO BY TUESDAY. CROSS
SECTIONS STILL INDICATING SOME SUBTROPICAL MOISTURE TO AFFECT THE
AREA WITH FORECAST SOUNDINGS KEEPING A MID LEVEL CAP OVER MOST OF
THE PLAINS. THUS THE BETTER CHANCE FOR STORMS TO OCCUR OVER THE
MOUNTAINS AND ALONG THE FOOTHILLS BY THE AFTERNOON HOURS. A FEW
HIGH BASED STORMS COULD AFFECT THE PALMER DIVIDE AND PORTIONS OF
THE URBAN CORRIDOR. TEMPERATURES TO CONTINUE TO WARM...WITH HIGHS
AROUND 90 DEGREES ACROSS THE PLAINS BY TUESDAY.

FOR WEDNESDAY THROUGH FRIDAY: UPPER HIGH TO REMAIN ACROSS
COLORADO WEDNESDAY AND THURSDAY WITH SOME SUBTROPICAL MOISTURE
CONTINUING TO AFFECT THE AREA. THERE ARE STILL SOME DIFFERENCE IN
THE MODELS WITH THE ECMWF CONTINUING TO SHOW A FRONT ACROSS THE
PLAINS WITH COOLER AIRMASS AND INCREASING LOW LEVEL MOISTURE. GFS
STILL DOES NOT SHOW A FRONT WITH DRIER CONDITIONS ALONG WITH
WARMER TEMPERATURES. THERE HAS BEEN SOME RUN TO RUN CONSISTENCY
WITH THE ECMWF...THOUGH NOT READY TO GET TOO EXCITED AT THIS TIME.
FOR NOW WILL LOWER TEMPERATURES A FEW DEGREES BUT STILL ABOVE
AVERAGE AND KEEP THE BEST CHANCE FOR STORMS OVER THE HIGHER
TERRAIN. MORE DIFFERENCES FOR FRIDAY...WITH THE ECMWF SHOWING A
FLATTENING RIDGE WITH AN UPPER TROUGH MOVING ACROSS MONTANA. THE
GFS STILL SHOWING UPPER RIDGE OVER THE STATE WITH THE TROUGH OVER
THE PACIFIC NORTHWEST. NOT SURE WHICH MODEL WILL VERIFY...SO WILL
MAINTAIN THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS WITH
SLIGHTLY WARMER TEMPERATURES.

&&

.AVIATION...A FEW HIGH BASED SHOWERS MAY HOLD TOGETHER LONG ENOUGH
TO REACH THE AIRPORT THROUGH ABOUT 02Z. GUSTY WINDS WILL BE THE
PRIMARY THREAT FROM THESE SHOWERS. GUSTS UP TO 40 MPH WILL BE
POSSIBLE. SKIES WILL BECOME LESS CLOUDY AFTER THE SUN GOES DOWN TO
RESET FOR TOMORROW. ANOTHER ROUND OF HIGH BASED SHOWERS ARE
EXPECTED AGAIN TOMORROW AS MID-LEVEL MOISTURE CONTINUES MOVING
OVER THE STATE. WEAK NORTHERLY FLOW IS EXPECTED TOMORROW AS
SURFACE HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. IMPACTS TO
AVIATION SHOULD BE MINIMAL UNTIL SHOWERS WITH GUSTY WINDS DEVELOP.

&&

.HYDROLOGY...CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES ARE LOW
THIS AFTERNOON IN SPITE OF THE PRECIPITABLE WATER VALUES AROUND
ONE INCH ALONG THE FOOTHILLS. SCATTERED SHOWERS SHOULD CONTINUE
PRODUCING LIGHT TO MODERATE AMOUNTS OF RAINFALL. NO HYDROLOGY
PROBLEMS EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM....D-L
AVIATION...DANKERS
Hazardous weather outlook, Aug 30, 10:06 AM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT FRI AUG 30 2013

COZ030>051-311715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS EARLY IN THE AFTERNOON. A FEW OF THESE SHOWERS WILL
SPREAD OVER THE PLAINS BY LATE IN THE AFTERNOON AND CONTINUE
THROUGH THE EVENING. BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH
WILL BE THE MAIN THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE HIGHER TERRAIN EACH DAY WITH A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS ESLEWHERE. TEMPERATURES ARE EXPECTED TO
STAY ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
August 30, 2:53 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473888.